ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (7)
Potentially life-threatening emergency
EVALI in Adult
Other Resources UpToDate PubMed
Potentially life-threatening emergency

EVALI in Adult

Contributors: Paritosh Prasad MD, Eric Ingerowski MD, FAAP
Other Resources UpToDate PubMed

Synopsis

E-cigarette or vaping product use-associated lung injury (EVALI) is the name given by the US Centers for Disease Control and Prevention (CDC) to the vaping-related condition that has sickened people nationwide. In an early case series reported in The New England Journal of Medicine in Sept. 2019, of 53 cases, 84% of patients reported having used tetrahydrocannabinol (THC) products in e-cigarette devices, although a wide variety of products and devices were reported overall. Researchers have identified a potential toxicant, vitamin E acetate, that may have been used as an additive to products. More studies are needed, but it is thought that inhalation of vitamin E acetate may impair lung function.

Based on the available case investigations, 95% of patients with EVALI initially experienced respiratory symptoms including cough, chest pain, and shortness of breath, while 77% also experienced gastrointestinal symptoms including abdominal pain, nausea, vomiting, and diarrhea. Up to 85% of patients had concomitant systemic symptoms such as fever, chills, and weight loss.

On examination, 55% of patients were noted to be tachycardic, 45% were noted to be tachypneic, and 57% had saturations on room air of less than 95%. By and large, pulmonary findings on auscultation were unremarkable, even among those with severe lung injury.

Laboratory findings were also fairly nonspecific, with 87% of patients having a WBC > 11 000 and 93% with elevated ESR > 30 mm/hr. Half of patients (50%) had elevated liver transaminases (aspartate transaminase / alanine transaminase [AST / ALT] > 35 U/L).

Radiographic findings of EVALI included infiltrates on chest x-ray and opacities on chest CT but were nonspecific. Up to 91% of patients had an abnormal chest x-ray in one study, and 100% had abnormal chest CTs, classically with ground glass opacities of both lungs.

EVALI remains a diagnosis of exclusion, as no specific test or marker exists for diagnosis.

Patients should be evaluated for alternative etiologies including viral respiratory tract infections (eg, influenza) and common etiologies of community-acquired pneumonia (eg, Streptococcus pneumoniae, Mycoplasma pneumoniae, Legionella pneumophila).

Hypoxic patients and those in respiratory distress warrant hospitalization, and patients with even mild symptoms can deteriorate rapidly over 48 hours. Some patients, particularly those older than 50 years, may progress to respiratory failure, necessitating endotracheal intubation and mechanical ventilation.

Patients with EVALI and a history of asthma or other respiratory disease, cardiac disease, a mental health condition, or obesity may be at increased risk of death.

Related topics: cannabis use disorder, synthetic cannabinoid poisoning, nicotine dependence

Codes

ICD10CM:
J68.0 – Bronchitis and pneumonitis due to chemicals, gases, fumes and vapors
J69.1 – Pneumonitis due to inhalation of oils and essences

SNOMEDCT:
315345002 – Acute lung injury

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

The differential diagnosis includes lower respiratory tract infections (LRTIs) and noninfectious conditions:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 11/01/2019
Last Updated: 07/02/2020
Copyright © 2020 VisualDx®. All rights reserved.
Potentially life-threatening emergency
EVALI in Adult
EVALI : Abdominal pain, Chest pain, Chills, Diarrhea, Fever, Nausea, Vomiting, Non-productive cough, Dyspnea, ESR elevated, Electronic nicotine delivery system use
Copyright © 2020 VisualDx®. All rights reserved.